ADVERTISEMENT

Q. On reducing steroid dose, why does my oxygen saturation level go down?

Answered by
Dr. Amolkumar W Diwan
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Aug 05, 2016 and last reviewed on: Jun 30, 2020

Hi doctor,

Before 7 years, I was affected by chronic HP. From that time, I am in oxygen therapy and steroids 4 mg. My doctor told to taper them and stop so as per his advice I slowly tapered the dose of steroids and stopped it finally. When I stopped it, I cannot able to move or walk and also my saturation at rest falls to 75% without oxygen concentrator. But, it rises to 99% on oxygen concentrator. If I am on steroids, then my oxygen on resting was 90% and above and I am able to walk freely. I failed so many times when I tried to stop steroids. What is the relation between steroid and oxygen saturation? Why am I not able to walk without steroids? When I asked about this to my doctor, he did not believe me and said it was the withdrawal symptom of steroid. I know adrenal insufficiency problem, but what is the reason for lowering saturation and unable to walk. Please explain.

#

Hello,

Welcome to icliniq.com.

  • Hypersensitivity pneumonitis or HP is a type of interstitial lung disease.
  • It is a chronic type of lung disease and treatment usually runs longer, especially with steroids and immunosuppressive drugs.
  • As you said, you are taking steroids in tapering dose but still you are not able to stop it completely. So, there can be two possibilities.
  • One is a recurrence of the underlying disease and the second is the possibility of another disease like lung fibrosis.
  • Though you are taking steroids chronically, still it is inadequate if you are suffering from lung fibrosis.
  • After going through your CT scan report (attachment removed to protect patient identity), there are areas of lung distortion and honeycombing. This finding goes in favor of lung fibrosis.
  • If it is so, then I advise you talk to your pulmonologist for the possibility of IPF (idiopathic pulmonary fibrosis). Treatment can be optimized accordingly.
  • As you said, you are dependent on oxygen and steroids; you need to continue till the further diagnosis is confirmed. So, detailed discussion with your pulmonologist will guide you further.
  • At last, I advise you to keep patience as it is a lifelong disease and perfect diagnosis is must before starting any new medicines. All the best and take care.

For further doubts consult a pulmonologist online -->https://www.icliniq.com/ask-a-doctor-online/pulmonologist

Thank you doctor,

My lung biopsy stated that I had only ILD and not idiopathic lung fibrosis. If I start steroid more than 12 mg, then my oxygen level at rest is 90 without a concentrator. It gets low only on lowering steroids. Why?

#

Hello,

Welcome back to icliniq.com.

  • The previous biopsy is done before two years. It is very important to repeat CT scan and lung biopsy now for current status.
  • As you said, lowering steroids causes desaturation; it suggests either chronic hypersensitivity pneumonitis or some fibrosing condition that needs further treatment.
  • Repeat the lung biopsy, which will clear the picture and guide further treatment.
  • It is obvious that lowering the steroids will cause worsening of the underlying disease, which causes desaturation.
  • Detailed study of previous and current CT scan and biopsy is must for conclusion. By the time, my suggestion is you need to continue the same dose of steroid.

Revert back with the reports to a pulmonologist online -->https://www.icliniq.com/ask-a-doctor-online/pulmonologist


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Are my symptoms due to mold allergy?

(it looked like there was a prior infection in the lower left lung) ... EKGs after seizures (normal sinus rhythm, pulmonary disease pattern, left axis deviation, RSR or QR pattern in v1 suggests...   Read full

Usage of LASER in Dermatology and Skin Care

Photodynamic therapy ...   Read full

CT scan shows bilateral cerebral atrophy with delusion in an older person. What should be done?

.. symptoms you have described, of paranoid ideation, suspiciousness, restlessness, decreased sleep are all indicative of a psychotic type of illness, most probably schizophrenia. It will require treatment from a psychiatrist with antipsychotic medic...   Read full

ADVERTISEMENT

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Nipah Virus: Stay Safe from This Deadly Disease
The recent speculation about the spread of the Nipah virus in a Southern State in India has surely brought jittery feeli...  Read more»
What to Do When Someone Turns COVID-Positive At Home?
COVID-19 pandemic has affected so many people, and many of them are advised for home care. This article explains the pre...  Read more»
Guidelines for Management of COVID-19 In Children
Amidst the concerns that children will be the target in the third wave of COVID-19, they have come up with certain guide...  Read more»

Ask your health query to a doctor online?

Ask a Pulmonologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.